[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.191.168. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 4, 1956

CORTICOTROPIN (ACTH) GEL IN TREATMENT OF IRRADIATION ENTEROCOLITIS: REPORT OF TWO CASES

Author Affiliations

Boston

From New England Deaconess Hospital.

JAMA. 1956;161(14):1381-1383. doi:10.1001/jama.1956.62970140007009c
Abstract

One of the undesirable but frequently inevitable complications of radiotherapy of the lower vertebrae or abdomen for neoplastic disease is the development of enterocolitis. The intensity of the latter can vary from mild diarrhea of short duration that is readily controlled by simple medicaments such as camphorated opium tincture (paregoric) to severe diarrhea that does not respond to all the medicaments usually employed to check the inflammation and hyperperistalsis associated with enterocolitis. In a person already debilitated because of carcinoma, the maintenance of fluid and electrolyte balance is essential. Accordingly, any measure that might be taken to prevent or arrest diarrhea and its devastating effect on fluid and electrolyte balance is certainly to be desired. The following two case reports indicate the effectiveness of corticotropin (ACTH) gel in the treatment of severe diarrhea that developed after radiotherapy for carcinoma that was metastatic from the rectosigmoid to the sacrum.

Case 1.— 

×